Hail, Sherman
- When
- June 2, 2:33 PM MST
- Where
- Sherman County, Kanorado
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.330, -102.030
During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early afternoon hours of June 2, 2008, a supercell thunderstorm developed approximately 3 miles northwest of Burlington, CO. This storm rapidly became severe producing large and damaging hail as it drifted southeastward into western Sherman County, KS where it dissipated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:10 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT MON JUN 2 2008 .DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND PRECIPITATION CHANCES THROUGH THURSDAY NIGHT FOLLOWED BY HOW HOT IT WILL GET OVER THE WEEKEND. TONIGHT-TUESDAY NIGHT...UPPER LEVEL DISTURBANCE AND SOME UPPER JET SUPPORT WILL MOVE INTO THE NORTHWEST PORTION OF THE AREA BY 06Z SLIDING EAST/SOUTHEAST THROUGH 12Z THEN OUT OF THE AREA SHORTLY AFTER 15Z. SHOULD REMAIN QUIET UNTIL 21Z WHEN ANOTHER DISTURBANCE MOVES IN FROM THE PALMER DIVIDE AREA OF COLORADO. LIKE THE HIGHER RESOLUTION MODELS IDEAS IN THE QPF FOCUSING IT ALONG THE HIGHER TERRAIN WHICH IS SIMILAR TO THE HPC QPF GUIDANCE. HAVE KEPT POPS GENERALLY ALONG AND SOUTH OF THE INTERSTATE AS A RESULT. FOR TUESDAY NIGHT THE UPPER FLOW SHIFTS TO THE SOUTHWEST AS THE MAIN UPPER TROUGH STARTS TO LIFT TO THE NORTHEAST...THIS SHOULD CARRY ANY LEFTOVER THUNDERSTORMS NORTHEAST THROUGH THE AREA OVERNIGHT WHICH IS DEPICTED IN MODEL QPF WITHIN THE 700 THETA-E AXIS. HAVE ALSO ADDED FOG TO MOST OF THE AREA AFTER MIDNIGHT BOTH NIGHTS AS BOUNDARY LAYER RH IS NEARLY SATURATED. WEDNESDAY-THURSDAY NIGHT...UPPER FLOW REMAINS OUT OF THE SOUTHWEST AHEAD OF AN APPROACHING LOW AND ASSOCIATED TROUGH WHICH BY 12Z THURSDAY WILL BE PUSHING INTO WESTERN COLORADO/CENTRAL UTAH. COMBINATION OF BETTER 700-500 MOISTURE AND UPPER JET DYNAMICS FAVOR AREAS ALONG AND NORTH OF THE INTERSTATE FOR HIGHEST POPS...SIMILAR TO CURRENT FORECAST. WILL BUMP THEM UP A BIT MORE ACROSS THE NORTHERN 1/3 OF THE AREA HOWEVER WHERE FRONTAL POSITION IS EXPECTED. FOR THURSDAY MID LEVEL LAPSE RATES A BIT MORE STABLE IN THE MORNING SO WILL KEEP SHOWERS GOING...HIGHEST POPS ACROSS THE NORTHWEST. BY AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED. THIS AREA OF PRECIPITATION SHOULD LIFT NORTHEAST ACROSS THE AREA OVERNIGHT WITH THE UPPER TROUGH...DECREASING FROM SOUTHWEST TO NORTHEAST. FOR FRIDAY THROUGH MONDAY...ZONAL FLOW FRIDAY SHIFTS TO SOUTHWESTERLY AS UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE WESTERN 1/3 OF THE COUNTRY. THIS TROUGH WILL TRY AND MOVE EAST SUNDAY AND MONDAY BUT LARGE UPPER HIGH CENTERED ACROSS OKLAHOMA LOOKS TO BLOCK ITS PROGRESS. BIG STORY FOR THE EXTENDED WILL BE THE HOT TEMPERATURES. 850 TEMPERATURES FROM THE GFS/ECWMF OVER THE WEEKEND IN THE 90S UNMODIFIED WHICH WOULD EASILY SUGGEST CENTURY MARK READINGS. WILL GO SLIGHTLY ABOVE MEX/HPC GUIDANCE HIGHS THESE DAYS...LIMITED BY COLLABORATIVE GUIDELINES FROM SURROUNDING OFFICES. PLENTY OF TIME TO BUMP THEM UP. DDT && .AVIATION... FOR THE 18Z TAFS...CLOUD COVER AND AREAS OF FOG HAVE BEEN SLOW TO DISSIPATE THIS MORNING...ESPECIALLY IN THE AREA OF CONVERGENCE AND POOLING OF MOISTURE IN THE VICINITY OF AND ON THE NORTHERN SIDE OF A WEAK SURFACE TROUGH STRETCHING FROM YUMA COUNTY SOUTHEAST THROUGH SHERIDAN COUNTY. EXPECT LOW CLOUDS TO DISSIPATE FIRST SOUTH OF THIS BOUNDARY DURING THE NEXT COUPLE OF HOURS WITH ADDITIONAL LOW CLOUDS TO REMAIN NORTH THE THIS BOUNDARY. EXPECT THIS DIFFUSE BOUNDARY TO SHARPEN INTO A WARM FRONT AS DIFFERENTIAL HEATING TAKES PLACE AND THE LOW OVER SOUTHEAST COLORADO DEEPENS AND BEGINS TO MOVE OVER SOUTHWEST KANSAS LATE TODAY. THIS FRONT WILL MOVE NORTH AND POSSIBLY BECOME THE FOCUS FOR CONVECTIVE ACTIVITY LATER TODAY. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT MON JUN 2 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1102 AM MDT MON JUN 2 2008 /1202 PM CDT MON JUN 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS MAINLY NORTH OF INTERSTATE 70 BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH THE EVENING AND OVERNIGHT HOURS. THE GREATEST POSSIBILITY OF SEVERE WEATHER WILL BE ALONG AND NORTH OF U.S. HIGHWAY 34 IN NORTHEAST COLORADO AND SOUTHWEST NEBRASKA AFTER SUNSET. EASTERLY UPSLOPE FLOW WILL BRING PLENTY OF MOISTURE INTO THE REGION AS A WARM FRONTAL BOUNDARY PUSHES NORTH ACROSS THE TRI-STATE REGION THIS AFTERNOON. THE GREATEST INSTABILITIES AND SHEAR WILL BE ALONG AND NORTH OF THE FRONT. EXPECT CONVECTIVE ACTIVITY ASSOCIATED WITH AN UPPER SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES OVER WYOMING TO SPAWN THUNDERSTORMS THAT WILL MOVE ONTO THE PLAINS AND DEVELOP INTO AN MCS DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER THREATS ALONG AND NORTH OF U.S. HIGHWAY 34 WILL INCLUDE LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE REGION EACH DAY THROUGH THURSDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARD WITH THESE STORMS...ALTHOUGH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 5 N BURLINGTON 39.38N 102.27W
06/02/2008 E1.75 INCH KIT CARSON CO EMERGENCY MNGR
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL E BURLINGTON 39.31N 102.27W
06/02/2008 E2.75 INCH KIT CARSON CO PUBLIC
&&
CDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL NE BURLINGTON 39.31N 102.27W
06/02/2008 M4.00 INCH KIT CARSON CO CO-OP OBSERVER
RELAYED FROM COCORAHS...LEAVES ARE SHREDDED...CAR
DENTS... AND DAMAGED SHINGLES.
&&
CDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 E BURLINGTON 39.31N 102.23W
06/02/2008 E1.50 INCH KIT CARSON CO NWS EMPLOYEE
BASEBALL SIZED HAIL ON ROAD.
&&
CDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL BURLINGTON 39.31N 102.27W
06/02/2008 E4.25 INCH KIT CARSON CO NWS EMPLOYEE
BASEBALL TO SOFTBALL SIZED HAIL REPORTED BY OFF-DUTY NWS
EMPLOYEE.
&&
CDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON JUN 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 2 W KANORADO 39.34N 102.07W
06/02/2008 E1.00 INCH KIT CARSON CO NWS EMPLOYEE
&&
CDHThe national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
Law enforcement reported golf ball size hail fell at the Interstate 70 rest area west of Ruleton.
This report was relayed by the NSSL SHAVE project.
This report was relayed by the NSSL SHAVE project.
This report was relayed by the NSSL SHAVE project.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100639, 100642, 100955, 100644, 100952, 100953.